Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society, the Proceedings of the American Mathematical Society (PROC) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

The automorphism group of a shift of subquadratic growth
HTML articles powered by AMS MathViewer

by Van Cyr and Bryna Kra PDF
Proc. Amer. Math. Soc. 144 (2016), 613-621 Request permission

Abstract:

For a subshift over a finite alphabet, a measure of the complexity of the system is obtained by counting the number of nonempty cylinder sets of length $n$. When this complexity grows exponentially, the automorphism group has been shown to be large for various classes of subshifts. In contrast, we show that subquadratic growth of the complexity implies that for a topologically transitive shift $X$, the automorphism group $\operatorname {Aut}(X)$ is small: if $H$ is the subgroup of $\operatorname {Aut}(X)$ generated by the shift, then $\operatorname {Aut}(X)/H$ is periodic. For linear growth, we show the stronger result that $\operatorname {Aut}(X)/H$ is a group of finite exponent.
References
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 37B50, 68R15, 37B10
  • Retrieve articles in all journals with MSC (2010): 37B50, 68R15, 37B10
Additional Information
  • Van Cyr
  • Affiliation: Department of Mathematics, Bucknell University, Lewisburg, Pennsylvania 17837
  • MR Author ID: 883244
  • Email: van.cyr@bucknell.edu
  • Bryna Kra
  • Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208
  • MR Author ID: 363208
  • ORCID: 0000-0002-5301-3839
  • Email: kra@math.northwestern.edu
  • Received by editor(s): March 2, 2014
  • Received by editor(s) in revised form: January 8, 2015
  • Published electronically: June 9, 2015
  • Additional Notes: The second author was partially supported by NSF grant $1200971$.
  • Communicated by: Nimish Shah
  • © Copyright 2015 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 144 (2016), 613-621
  • MSC (2010): Primary 37B50; Secondary 68R15, 37B10
  • DOI: https://doi.org/10.1090/proc12719
  • MathSciNet review: 3430839